Hail, Marquette
- When
- August 1, 1:35 PM EST to 1:37 PM EST
- Where
- Marquette County, Arnold
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.050, -87.480
Severe thunderstorms produced large hail and damaging wind over portions of central Upper Michigan on the afternoon of the 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Severe thunderstorms produced large hail and damaging wind over portions of central Upper Michigan on the afternoon of the 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 1, 1:15 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MARQUETTE MI 215 PM EDT FRI AUG 1 2008 UPDATED FOR 18Z AVIATION DISCUSSION .UPDATE... WV IMAGERY AND RUC ANALYSIS INDICATED A SHORTWAVE TROUGH MOVING THROUGH UPPER MI THAT HELPED SUPPORT DIMINISHING/WEAKENING AREA OF SHRA/TSRA OVER THE CNTRL CWA. ANOTHER SHRTWV WAS LOCATED JUST NW OF CYQT. THE BEST FORCING WITH THE UPSTREAM SHRTWV SHOULD REMAIN NORTH AND EAST OF LAKE SUPERIOR. HOWEVER...SFC HEATING WITH TEMPS TO NEAR 80F AND DEWPOINTS IN THE UPPER 50S...WITH MLCAPE VALUES TO AROUND 1000 J/KG ...EXPECT ISOLD SHRA/TSRA TO REDEVELOP...ESPECIALLY ALONG LAKE BREEZE BOUNDARIES IN THE ERN CWA. 0-6 KM SHEAR VALUES AROUND 40 KT COULD ALSO SUPPORT ISOLD STRONG STORMS WITH SMALL HAIL AND 40 MPH WINDS. ONLY MINOR ADJUSTMENTS WERE MADE TO GOING GRIDS/FCST. .DISCUSSION... UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE WESTERN HALF OF THE U.S. WITH TROUGHING OVER THE EAST AND PACIFIC NW. THERE IS A SHORTWAVE ACROSS THE ARROWHEAD OF MN AND THIS HAS BEEN KICKING OFF SOME SHOWERS AND THUNDERSTORMS THIS EVENING OVER MN. THIS SHORTWAVE WILL CONTINUE TO DIG SE AND AFFECT THE CWA TODAY WITH UPPER LEVEL RIDGING THEN BUILDING IN TONIGHT AND SAT BEFORE THE NAM SHOWS A SHORTWAVE TOPPING AND MOVING THROUGH THE RIDGE SAT NIGHT. NAM SHOWS SOME WEAK 850-500 MB Q-VECTOR CONVERGENCE ALONG WITH MARGINAL DEEP MOISTURE TODAY MOVING ACROSS THE AREA. GFS IS THE SAME WAY. WILL CUT POPS BACK TO SLIGHT CHANCE THIS MORNING. AS THIS AFTERNOON COMES...POSSIBILITY OF SOME LAKE BREEZES WILL HELP TO KICK OFF SOME THUNDERSTORMS AND WILL GO CHANCE POPS IN THE LAKE BREEZE PRONE CONVERGENCE AREAS ACROSS THE CENTRAL CWA. OVERALL...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST TEMPERATURE WISE EXCEPT WARMED THEM UP A BIT SUN NIGHT IN DOWNSLOPE AREAS NEAR THE LAKESHORE TO 70 DEGREES OR SO. REMOVED POPS FROM SAT NIGHT AS GFS...NAM AND ECMWF ARE DRY AND THAT CONTINUED TO LOOK GOOD WITH 500 MB RIDGING IN CONTROL. WOULD NOT BE SURPRISED TO SEE SUNDAY DRY AS WELL...BUT CONFIDENCE IS LOW ENOUGH NOT TO REMOVE SLIGHT CHANCE POPS ACROSS THE WEST HALF FOR NOW. TEMPERATURES WILL CONTINUE TO BE SLIGHTLY ABOVE NORMAL. && .AVIATION (FOR THE 18Z TAF ISSUANCE)... A SHORTWAVE TROUGH BRUSHING LAKE SUPERIOR COMBINED WITH UNSTABLE AIR OVER CNTRL UPPER MI WILL RESULT IN SCT/ISOLD TSRA...WHICH COULD AFFECT KSAW THROUGH MID AFTERNOON. STABLE FLOW OFF OF LAKE SUPERIOR WILL REDUCE CHANCES FOR ANY TSRA. COOLER MORE STABLE AIR WILL MOVE IN THIS EVENING WITH MAINLY VFR CONDITIONS. THERE IS THE POTENTIAL FOR LOWER MVFR OR IFR CIGS AT KSAW WITH UPSLOPE MOIST NRLY LOW LEVEL FLOW DEVELOPING. ANY LOWER CLOUDS ARE EXPECTED TO LIFT BY MID MORNING. && .MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)... HIGH PRESSURE WILL GENERALLY BE THE RULE...MINUS A BRIEF DISRUPTION BY A TROUGH CROSSING OVER THE AREA TONIGHT WITH WINDS GETTING UP TO 20KT. THE MAIN WEATHER MAKER IS STILL EXPECTED TO BE FOR THE LAST HALF OF THE WEEKEND...AS LOW PRESSURE DEVELOPS ACROSS THE NORTHERN PLAINS SATURDAY...BRINGING A TROUGH TO WESTERN LAKE SUPERIOR BY EARLY MONDAY AFTERNOON...AND TO THE LOWER GREAT LAKES BY TUESDAY MORNING. HIGH PRESSURE WILL THEN FILTER INTO THE AREA FROM THE NORTHERN PLAINS. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...JLB DISCUSSION...GM AVIATION...KF MARINE...KF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 513 AM EDT FRI AUG 1 2008 MIZ001>007-009>014-084-085-021200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 513 AM EDT FRI AUG 1 2008 /413 AM CDT FRI AUG 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN UPPER MICHIGAN TODAY. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL UPPER MICHIGAN TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY OVER WESTERN UPPER MICHIGAN...AND SUNDAY NIGHT THROUGH TUESDAY OVER ALL OF WEST AND CENTRAL UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-021200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 513 AM EDT FRI AUG 1 2008 /413 AM CDT FRI AUG 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS ALL OF LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR SUNDAY...AND ACROSS ALL OF LAKE SUPERIOR SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ221-248-250-021200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 513 AM EDT FRI AUG 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MICHELS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 142 PM EDT FRI AUG 1 2008 MIZ005-011-011830- DICKINSON-MARQUETTE- 142 PM EDT FRI AUG 1 2008 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND MARQUETTE COUNTIES UNTIL 230 PM EDT/130 PM CDT/... AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WITCH LAKE...OR 20 MILES SOUTHWEST OF ISHPEMING. THIS STORM WAS MOVING SOUTHEAST AT 18 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... REPUBLIC. WITCH LAKE. BIG BASS LAKE. RALPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SRF
The Marquette radar (KMQT), 54 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
7 hail, 7 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Six-inch diameter trees were downed and penny-sized hail fell.
Large branches were knocked down.
Funnel cloud was spotted in the Lake Bluff area.
Two-foot diameter rotted elm tree knocked down. Pea-sized hail also fell.
Hail caused damage to cars.
Hail was estimated to be two inches in diameter.
Several trees and many branches were knocked down. One downed tree was greater than one foot in diameter. A large poplar tree was also snapped.
A six-inch diameter tree limb and several three-inch diameter branches were knocked down.
Several one to two foot diameter trees were snapped off and uprooted between Beattie Creek Lane and Number 7 Road. Damage occurred on the east and west side of Highway M-35.
Six-inch diameter branches were knocked down and pea-sized hail fell along Highway US-2 west of Escanaba.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131462, 131464, 131465, 131466, 131469, 131471, 131472, 131482, 131484, 131488, 131512, 131513, 131516, 131518, 131521.